Alert archive / Texas / Flash Flood Watches in 2015

Flash Flood Watch 7, NWS Midland/Odessa, TX

May 22, 201519 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at May 22, 2015, 2:55 PM CDT for 19 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at May 22, 2015, 7:00 PM CDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 22, 2015, 2:55 PM CDT (19:55 UTC)
In effect from
May 22, 2015, 7:00 PM CDT
Expired
May 24, 2015, 6:56 AM CDT
In force
36 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None
All 21 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at May 22, 2:54 PM CDT, 1 minute earlier.

Area forecast discussion, May 22, 2:54 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT Fri May 22 2015

.DISCUSSION...

Severe thunderstorms are expected to develop over southwest Texas
this afternoon, with more thunderstorms developing late tonight over
the Guadalupe Mountains or southeast New Mexico Plains, if not the
Upper Trans Pecos.  Heavy rainfall will be spotty over southwest
Texas this afternoon/evening, but looks to become more widespread
over the northern CWA tonight, and over the Permian Basin and
Lower Trans Pecos Saturday when another round of convection
appears to be in the offing. Severe storms will also be possible
Saturday.

A large upper low over southern California today will head east this
weekend with southwest flow aloft propagating several shortwave
troughs over the region.  One such shortwave trough just east of the
northern Baja Peninsula will provide a modicum of lift this
afternoon and evening over southwest Texas where SBCAPES will rise
to around 2500 J/Kg over the higher terrain and along a
strengthening surface trough.  Expect thunderstorms to develop over
the higher terrain with 0 to 6Km bulk shear of 30-40kt and steep mid
level lapse rates of 7-8C/Km resulting in organized severe
thunderstorms in and near the Davis/Glass Mountains, Stockton
Plateau, Big Bend region and into the Lower Trans Pecos tonight.
Large hail and damaging winds will be the primary threats, although
a tornado or two is not out of the question.  Storms could
conglomerate into a small MCS and head east/southeastward across the
Lower Trans Pecos tonight.  Heavy rainfall will be a concern, but
convection is not expected to be widespread and localized flash
flooding will be possible.

This evening and later tonight, more thunderstorms are expected to
develop over the Upper Trans Pecos and southeast New Mexico.  A low
level jet will strengthen over the area due to height falls ahead of
the approaching upper low, and provide a modestly unstable airmass
to feed into a  developing cluster of storms over the Guadalupe
Mountains and southeast new Mexico Plains, if not over the Upper
Trans Pecos.  Shortly after convective initiation, instability
and shear will be conducive for organized thunderstorms, and along
with steep mid level lapse rates spreading over these areas, result
in storms capable of large hail, damaging winds, perhaps a tornado
and locally heavy rainfall.  Think these storms will head east/
northeastward, along with the warm front, and move into the northern
Permian Basin as they cluster into another MCS late tonight.  PWaTs
will ramp up to near 1 inch over southeast New Mexico tonight and
closer to 1.5 inch over the northern Permian Basin.  Think if a
complex develops, heavy rainfall could result in flash flooding,
especially over Lea County and the northern Permian Basin, where
there has been heavy rainfall recently.  Since storms could develop
off the Guadalupe Mountains, think Eddy county could also receive
heavy rainfall early on.  Despite Eddy County not having widespread
heavy rainfall recently, will still include them in the Flash Flood
Watch tonight due to high precipitable water, and heavy rainfall
potential.

Convection could still be under way Saturday morning over the
northern CWA.  Think the atmosphere will destabilize along and east
of a surface trough, which will reside over the western CWA Saturday
afternoon, as temperatures start to return to closer to normal
values.  Then we could see another round of convection Saturday
afternoon as the base of the upper low extends well south into the
region, enhancing lift over the region into the evening.  Convective
initiation may be altered depending on how widespread convection is
tonight, but will still have to carry a good chance to numerous
thunderstorms in the forecast due to increased synoptic scale lift
over the region.  Some of these storms could be severe too as shear
and lapse rates will be favorable again.  Heavy rainfall will again
be of concern, especially over the western Low Rolling Plains,
central/eastern Permian Basin and Lower Trans Pecos where PWaTs rise
to 1-1.5 inch, or near 2 standard deviations above normal.  Another
cluster of storms could form Saturday night over these areas with
training of thunderstorms enhancing heavy rainfall potential.  Will
go ahead and include all of these areas in the Flash Flood Watch,
which will likely have to be adjusted later tonight, if not again
Saturday afternoon.  Convection may continue Saturday night over the
Permian Basin and Lower Trans Pecos, so the FFA may have to be
extended.

Sunday may be a down day as the upper low ejects into the northern
U.S. Plains.  However, another lobe of energy will wheel around the
southwestern periphery of the departing upper low and head for the
region.  Therefore, will include more thunderstorm chances over the
forecast area Monday as this shortwave trough nears the region.
Moisture will spread northwestward into the region, and along with
near normal temperatures, promote an unstable atmosphere along a
sharpening dryline and the potential for more severe thunderstorms
Monday and Monday night.  The ua trough will pass by Tuesday, but
yet another ua trough will deepen over the western ConUS and head
east, so thunderstorm chances could increase again Tuesday over the
east, then further west Wednesday.  Temperatures should be near
normal throughout the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  77  60  84  /  70  50  50  20
BIG SPRING TX              67  79  62  87  /  50  80  60  30
CARLSBAD NM                59  83  51  86  /  50  20  20  10
DRYDEN TX                  69  83  65  91  /  40  80  70  10
FORT STOCKTON TX           67  80  60  88  /  40  50  50  10
GUADALUPE PASS TX          56  77  51  76  /  30  20  20   0
HOBBS NM                   62  77  54  80  /  70  30  30  20
MARFA TX                   57  77  48  80  /  30  40  30   0
MIDLAND INTL AIRPORT TX    68  78  62  86  /  50  70  50  20
ODESSA TX                  67  77  62  85  /  50  60  50  20
WINK TX                    66  83  60  88  /  50  40  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Central Lea County...
     Eddy County Plains...Guadalupe Mountains of Eddy County...
     Northern Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Saturday
     afternoon FOR THE FOLLOWING ZONES... Andrews...Borden...
     Crane...Dawson...Ector...Gaines...Glasscock...Howard...
     Loving...Martin...Midland...Mitchell...Pecos...Reagan...
     Reeves County and Upper Trans Pecos...Scurry...Terrell...
     Upton...Ward...Winkler.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 22, 2:40 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI MAY 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT FRI MAY 22 2015 /140 PM MDT FRI MAY 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE PARTS OF THE TRANS PECOS...ESPECIALLY AROUND THE BIG
BEND REGION AND INTO THE LOWER TRANS PECOS WHERE LARGE HAIL...
DAMAGING WINDS...AND BRIEF VERY HEAVY RAIN ARE POSSIBLE.  A TORNADO
OR TWO MAY BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE LOWER
TRANS PECOS...STOCKTON PLATEAU...BIG BEND AREA...AND THE DAVIS AND
GLASS MOUNTAINS.

ALSO LATE TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST
BASIN SEVERE STORMS WILL BE POSSIBLE. HAIL...STRONG WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. IN ADDITION...
STRONG STORMS MAY CONTINUE TO MOVE EAST ACROSS THE FAR LOWER
REACHES OF THE LOWER TRANS PECOS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH SATURDAY
AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN
LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS
PECOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE TO GOOD CHANCE OF THUNDERSTORMS SATURDAY...
SOME STORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL WILL BE THE MAIN THREATS.

A FLASH FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR SOUTHEAST
NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE
UPPER TRANS PECOS AND THE LOWER TRANS PECOS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY SOME OF WHICH COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 50% CHANCE OF SPOTTER ACTIVATION BY 4 PM.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 22, 10:15 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M64 MPH          SCURRY             TX   MESONET

            THE SNYDER MESONET REPORTED 3 SEVERE GUSTS FROM 225 AM TO
            235 AM.

&&

MSCHULDT
Local storm report, May 22, 10:19 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 AM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M67 MPH          SCURRY             TX   MESONET

            THE SNYDER MESONET REPORTED 7 SEVERE GUSTS BEGINNING AT
            345 AM AND ENDING AT 425 AM. THE HIGHEST GUST REPORTED
            WAS 67 MPH.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:44 PM CDTSpecial Weather StatementMAF46 min
May 22, 3:55 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 22, 4:30 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 22, 4:57 PM CDTSpecial Weather StatementMAFBrewster33 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 22, 5:28 PM CDTSpecial Weather StatementMAFBrewster47 min
May 22, 5:34 PM CDTSpecial Weather StatementMAFPecos26 min
May 22, 5:54 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
May 22, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos37 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos62 min

Nearby

Flash Flood Watches in Texas, 2015Flash Flood Watches in New Mexico, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.